Yes, you can overdose on OxyContin. Signs and symptoms include depressed breathing, slowed heart rate, clammy skin, bluish fingernails and lips, and an inability to respond.
OxyContin is a powerful central nervous system (CNS) depressant, which is part of its painkilling ability. Slowed breathing rates and heartbeats can help you feel calm and capable while enduring pain. But this same quality can lead to an overdose.
Of all prescription opioid painkillers, OxyContin is the most closely associated with overdose. Researchers say using OxyContin alone greatly increases the risk of an opioid overdose when compared to hydrocodone/acetaminophen mixtures (e.g., Vicodin).
An OxyContin overdose can look like deep sedation. It’s not always easy to determine if someone is overdosing or just very high.
But it’s critical to take action when you suspect an OxyContin overdose. Without your help, someone who took too much could die.
Common Signs & Symptoms of OxyContin Overdose
Like all CNS depressants, OxyContin can cause deep relaxation. People may seem asleep, but you may notice concerning signs with a closer look
Symptoms of an OxyContin overdose include the following:
- Pinpoint pupils
- Loss of consciousness
- Shallow breathing
- Gurgling sounds
- Limp body
- Pale or blue-tinged skin
Understanding how to take a blood pressure reading or counting a pulse isn’t required. People moving through an overdose won’t react appropriately when you call their names, tap on their cheeks or rub their hands. They just don’t awaken.
Without quick intervention, people experiencing an OxyContin overdose can die. In 2020, drug overdose deaths rose 31% when compared to 2019.
Never assume that someone who seems sedated from taking drugs doesn’t need your help. They may not be able to ask for your assistance, but they need you just the same. It’s always best to err on the side of caution, and reach out for help.
How Is an OxyContin Overdose Treated?
People experiencing an OxyContin overdose can’t help themselves. Typically, they’re unconscious and unable to follow commands or take care of themselves. But bystanders — even if you don’t have medical experience — can help.
Naloxone, sold in most states over the counter, is an opioid antagonist. This medication works like a cap on opioid receptors within the brain. Within a few seconds, this medication removes active OxyContin from the brain and restores consciousness.
People don’t feel healthy and well after taking naloxone. The drug pushes people into immediate withdrawal, meaning they may experience nausea and vomiting. But they start breathing again, and they don’t die.
If you think someone is experiencing an OxyContin overdose, take these steps:
- Call 911 and tell the operator that you suspect an opioid overdose.
- Administer naloxone via a spray inside the nasal passage.
- Repeat the dose if the person doesn’t awaken within a few minutes.
- Stay with the person until professional help arrives.
The person needs additional medical care. An ambulance should bring the person to the hospital for fluids, monitoring and ongoing care. The overdose could return once the naloxone wears off, so don’t forego professional medical assessment.
How Common Is OxyContin Overdose?
Researchers track overdoses, and they measure what triggers the problem. The most dangerous drugs have shifted over time.
In 2011, oxycodone (the active ingredient in OxyContin) was the most common drug associated with overdose. But manufacturers changed OxyContin’s outer coating and made it harder to crush and inject. Some people switched to heroin instead, and some bought drugs tainted with the very strong opioid fentanyl.
Fentanyl is responsible for many current drug overdoses. Tainted drugs are almost impossible to identify, and they can be so powerful that they cause overdoses in very small amounts. When you buy drugs on the street, it’s impossible to know exactly what is in them since there is no regulation body monitoring the production and sale process.
How Much OxyContin Causes an Overdose?
People who misuse OxyContin chronically become accustomed to the drug and can take much larger doses than someone who is using it for the first time. The longer the misuse continues, the bigger the dose someone might take, which increases the risk for overdose.
But researchers also say the majority of drug overdoses involve multiple drugs. People mix medications like antidepressants, sedatives or alcohol with their OxyContin, and they overdose as a result. Mixing like this can mean overdosing with even small amounts of OxyContin.
How Can MAT Help?
Medication for Addiction Treatment (MAT) programs can help people to stop the cycle of overdose and continued misuse.
Suboxone contains buprenorphine, a mild opioid agonist that latches to receptors used by OxyContin. This medication eases common withdrawal symptoms like diarrhea and body aches, allowing people to get sober without feeling sick.
Another ingredient, naloxone, works as a method to prevent misuse. If you try to misuse Suboxone, you won’t get high.
Ongoing MAT enrollment can help you develop sober habits to ensure that you don’t relapse to drug use when exposed to your triggers. Some people stay in their MAT programs indefinitely, as their medications help them handle relapse triggers.
At Bicycle Health, telemedicine brings doctors to people who need them. Conduct a confidential appointment through your computer or phone, and pick up your prescription at a pharmacy near you. We’re accepting new patients now. Contact us to start the enrollment process.
Reviewed By Peter Manza, PhD
Peter Manza, PhD received his BA in Psychology and Biology from the University of Rochester and his PhD in Integrative Neuroscience at Stony Brook University. He is currently working as a research scientist in Washington, DC. His research focuses on the role ... Read More
- Opioid-Related Overdose and Chronic Use Following an Initial Prescription of Hydrocodone vs. Oxycodone. PLOS ONE. https://journals.plos.org/plosone/article?id=10.1371/journal.pone.0266561. April 2022. Accessed May 2023.
- Save a Life from Prescription Opioid Overdose. Centers for Disease Control and Prevention. https://www.cdc.gov/rxawareness/prevent/index.html. July 2020. Accessed May 2023.
- Opioid Misuse in Rural America. U.S. Department of Agriculture. https://www.usda.gov/topics/opioids. Accessed May 2023.
- Drugs Most Frequently Involved in Drug Overdose Deaths: United States, 2011-2016. National Vital Statistics Reports. https://stacks.cdc.gov/view/cdc/61381. December 2018. Accessed May 2023.
- The Polysubstance Overdose-Death Crisis. Journal of Pain Research. https://www.tandfonline.com/doi/full/10.2147/JPR.S295715. November 2022. Accessed May 2023.